Am about to have my first Rituximab infusion,what can i expect? How long do infusions last? What do you have with them?

Is there anything i should do to prepare my body? Having breathing difficulties,and a PVC will i have a problem breathing during infusion? Anyone had experience of this?

Also, will it improve my pulmonary fibrosis,any idea?

Improve my muscles,mobility etc? Reverse any damage by the WG or meds?

I know it makes you feel "better" but does this wear off near your next ibfusion?or does it just top itself up every 6 months? All the literature n the world cannot give you the knowledge of personal experiences.

11 Replies

oldestnewest
  • i will try and help as much as i can but can only speak from my own experience and don't know how many infusions you are having, my cycles are 2 infusuions 2 weeks apart every 6 months.

    first infusion each cycle takes about 5 hours itself but i am usually there for about 7 as they give a protective steroid infusion first as well as antihistamine injection to prevent allergies to the drug. the 2nd infusion takes slightly less time as they put it through more quickly provided you were ok with the first.

    during the infusion they take temp and b.p. every half hour before increasing the rate of the infusion pump.

    afterwards i am always fine to drive myself home but feel 'fluey' and have no energy for 2 or 3 days after.

    this drug improved my wegners hugely as all my large granulomas have now shrunk altho the effects do seem to wear off after 6 months or so as i have flared up again about 8 months after a previous infusion, but evrybody reacts differently.

    i had 2 years of steroids and cyclophos. before this which didn't do any good so am a big fan of rituximab and am now steroid free, hope it works for you.

    sorry i don't know if it will help any of your other symptoms and no i don't do anything to prepare before treatment. if i can help any more please ask - lisa

  • Lisa's experience of the two infusions is similar to mine but I had no ill effects afterwards. The effect on my WG was almost immediate - I had been trying cyclophosphamide infusions for the 5 months prior but they were not working. Within days of the RTX being adminstered my bloods were showing excellent results.- my rheumatologist could hardly believe it!

    I am currently still on prednisolone and methatrexate - we are reducing the prednislone very very slowly.

    There are currently no scheduled plans for another round of infusions but I have been told that if it becomes necessary they will use the 4 infusion routine.

  • This is how it affects me. I have been having Rituximab for over 5 years. I now have the infusions every 6 months for the past 3 years. I have only experienced an allergic reaction after my second infusion and none since. It can be a long day having the infusion, but it's necessary for the infusion to go slowly at first and for the nurses to monitor your vital signs for any adverse reactions. The way I prepare is to make sure I'm well hydrated as I do experience flu like symptoms and headaches. I call it my wonder drug, I always feel so much better within a month of having it, but find approx 5 months after it I start to feel very tired, bruise easily, experience joint pain and know that the vasculitis is rearing it's ugly head again. Unfortunately I cannot have any more unless it's really indicated as I have had so much and it's affecting my good antibodies.

    I hope it helps you as much as it has helped me feel so much better and if I can be of anymore help please let me know.

    Jill x

  • I've had about 10 infusions over the past 4 years (mostly due to regime changes and the disease being particularly aggressive in the early stages) and would echo the other answers here excep[t that it took around three months to be noticably effective with me. That said, my C-ANCA and CRP fell within a week and joint pain during a flare earlier this year reduced quite quickly. I had absolutely no side effects.

    The current recommended regimne that Addenbrookes recommend is 5 doese over 2 years. i.e. one full dose every six months although some hospitals do use a spread approach for the 1st dose (i.e every 2 weeks). They give it irrespective of B-cell count alrthough immumoglobulin levels did fall with me (IgG particularly and had an infusion delayed). Clinicians who use the 'give a dose and wait and see approach appear to be operating behind the times and research from Addenbrookes suggests flare rates and control of flares is dramatically improved using their regime.

    As an aside, I now have a infusion every year as a maintenance dose which Addenbrooke's are also beginning to trial as a further regime.

    Healthy wishes and three cheers for Rituximab! :-)

  • Hi Martin...I am about to have my first Rituximab at Addenbrookes, and have been on steroids as well as other immunosuppressant drugs so have put on about two stone in weight, do you still have to have steroids with Rituximab...also wondered if you had any reactions to the drug. Many thanks.

  • Hi I am on my third cycle and had the first infusion of this last Wednesday. I had the first cycle in Jan 2010, the second in Sept 2010 adn my Rhuemy has said he wants me to have it annually as maintenance similiar to what Martin has said.

    I don't to put you off but with this infusion I have felt quite unwell different to what I remeber about the previous ones.

    Like Lisa said it is a long day at the hospital as they have to go slowly to make sure you don;t have a reaction. I think that it can effect people differently for me whilst having the infusion I tend to get cold after a couple of hours (the lady next to me got really hot), I also start to feel tried and my blood pressure drops a bit.

    It makes my headaches worse but I know that they will get better (think this is one of the common side effects). This time I have had a lot of tenderness all over and I was also sick a few times on Wednesday once I got home. I have been really tired but also a bit on edge (not sure if that is the steriod they give you).

    Hope you haven't been put off, the side effects don't last too long and then hopefully you will start to feel the benefit from the treatment.

    Good luck and take care.

  • I have had my first dose of rituximab 4 years ago and it has worn off. now 10days ago I got 1 mg of rituximab and second one due next week. yes it will make you feel better. it takes about 5 hours to get the infusion the 1st time and i will let you know after the 2nd time

  • I had my first infusion of Rituximab on Monday. Had the pre meds first the mix of piriton and hyrdocortizone they made me feel so drowsy and I just wanted to fall asleep. They did the infusion really slowly and overall spent nearly eight hours in Broomfield hospital. I was fine during the infusion, my blood pressure increased a little bit and I had a slight temperature. It hurt a little when they got up to 200 on the infusion.

    After I felt almost drunk and just wanted to sleep. I took a week off work for the treatment am so glad I did as I have no energy, feel sick and dizzy and just want to sleep all the time. Is this normal?

  • Well done - the first one is meant to be the longest! Mine took about 7and a half hours. Everyone seems to be different, but I'm sure you were wise to take time off to get through the after effects. I feel pretty good the first day, and then a bit tired and'fluey' for a couple of days. Don't really start feeling the benefit until about a month later. Sure everyone else will tell you a different pattern, but it will be worth it soon!

  • What other side effects did you get after your first infusion? And how long did they last for?

  • Sorry that I haven't replied sooner. We were away as our grandson had his first night as the lead in 'Oliver'....very proud grandparents, of course.

    I can't really remember any clear side effects; just feeling tired and fluey for a few days. I'd been feeling so awful before the rituximab that almost anything was an improvement! But I did take advice from people on this site, and planned a very quiet week to follow the infusion. In my case, lots of books, radio, music and sewing. Bought groceries on line, got someone else to walk the dog etc.

    Do hope that you are beginning to feel some improvement now. Btw, I also kept a very sketchy diary, so that I could look back and realise that I had improved after all.

You may also like...